Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 136, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2011, 5:36 PM CDT for 4 counties in Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2011, 5:36 PM CDT (22:36 UTC)
- Expired
- Apr 11, 2011, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 4:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -684 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:49 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 11, 2:49 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 249 PM CDT MON APR 11 2011 .DISCUSSION... ENVIRONMENT WILL SLOWLY DESTABILIZE ACROSS THE AREA THRU THE REMAINDER OF THE AFTN AS THE CAPE THAT HAS BEEN IN PLACE ALL DAY FINALLY ERODES. SQUALL LINE HAS HAD A HARD TIME PROGRESSING EWD THUS FAR BUT IS EXPECTED TO PICK UP FORWARD SPEED AS THE DAY PROGRESSES AND THE SFC RIDGE BREAKS DOWN. PREVIOUS TIMING FOR THE WRN HALF OF THE CWA HAS BEEN PUSHED BACK TO ACCOUNT FOR THIS SLOWER TREND. HOWEVER TIMING IN THE EAST IS STILL REPRESENTATIVE. STRONG SWRLY WINDS AND DRY AIR ALOFT WILL KEEP THE DAMAGING WIND THREAT HIGH. SOME LARGE HAIL IS ALSO POSSIBLE BUT TO A SMALLER DEGREE THAN THE WINDS. ISOLATED TORNADOES AND FLOODING WILL PRESENT THE LOWEST THREAT WITH THIS SYSTEM. THE LINE SHOULD MOVE QUICKLY ENOUGH THRU THE AREA TO PREVENT ANY WIDESPREAD FLOODING CONCERNS...BUT TRAINING CELLS COULD LEAD TO SOME BRIEF LOCALIZED FLASH FLOODING ISSUES. EVEN THOUGH THE THREAT FOR TORNADOES IS RATHER LOW...THERE IS THE POSSIBILITY OF A BRIEF SPIN-UP WITHIN THE LINE...ESPECIALLY W OF I-65. MORE PLEASANT WEATHER IS IN STORE ON TUE AS A SLIGHTLY DRIER AND COOLER AIR MASS FILTERS INTO THE REGION. TEMPS WILL NOT DROP SIGNIFICANTLY BUT THEY SHOULD AT LEAST FALL BACK TO NORMAL FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 60S NORTH TO MID 70S SOUTH. SFC HIGH PRESSURE WILL STICK AROUND THRU WED AND THEN BEGIN TO PUSH OFF TO THE E AS THE NEXT STORM SYSTEM TAKES SHAPE TO OUR W. THE SFC LOW ASSOCIATED WITH THIS SECOND SYSTEM WILL TRACK EWD DRAGGING ANOTHER COLD FRONT THRU THE AREA LATE IN THE WEEK. MODEL DIFFERENCES ARE STILL TOO GREAT FOR DETERMINING ANY DETAILS...BUT IT DOES APPEAR THAT THE FRONT AND ASSOCIATED SHOWERS/STORMS WILL MOST LIKELY MOVE THRU LATE FRI. THIS SCENARIO WOULD PAVE THE WAY FOR A FAIRLY NICE AND QUIET WEEKEND ACROSS CENTRAL ALABAMA. THIS IS UNLESS MODELS BEGIN TO SLOW THE SYSTEM DOWN...WHICH THEY TEND TO DO. 19 && .AVIATION... 18Z TAF DISCUSSION. PRESSURE GRADIENT AHEAD OF DEVELOPING STORM SYSTEM WILL ALLOW BREEZY CONDITIONS TO DEVELOP. SOUTH TO SOUTHWEST WINDS WILL GRADUALLY INCREASE AS MIXING DEEPENS THIS AFTERNOON. LOOK FOR SUSTAINED WINDS 14 TO 18KTS...WITH GUSTS UP TO 28KTS OR SO LATE THIS AFTERNOON. WIND SHIFT WITH COLD FRONT WEST/NORTHWEST STARTING AROUND 02Z AT BHM/TCL AND PROGRESSING EASTWARD TO NEAR TOI BY 06Z. WINDS AROUND 10KTS. THUNDERSTORMS/BROKEN SQUALL LINE WILL BE CONFINED TO AREAS ALONG AND JUST AHEAD OF THE FRONT. MENTIONED VCTS IN THE 21-00Z FRAME. GAVE ALL TERMINALS PREVAILING THUNDER DUE TO CONFIDENCE IN FORCING AND DEVELOPMENT RANGING FROM 22-03Z. MAY NEED TO BE ADJUSTED AS THE LINE GETS DEVELOPED BUT PUT IN BEST POTENTIAL. POST FRONTAL STRATOCUMULUS WILL INVADE CENTRAL ALABAMA AFTER 3 TO 6Z. MAY SEE CLEARING 15Z BUT LEFT OUT OF THE TAFS FOR NOW. LOOK FOR THIS ADDITION IN LATER TERMINAL RELEASES. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 54 67 40 74 47 / 80 10 0 0 0 ANNISTON 55 69 44 77 49 / 80 10 0 0 0 BIRMINGHAM 54 71 44 77 51 / 70 10 0 0 0 TUSCALOOSA 53 74 45 78 51 / 50 0 0 0 0 CALERA 54 71 45 76 49 / 80 0 0 0 0 AUBURN 57 71 47 76 51 / 80 0 0 0 0 MONTGOMERY 56 76 48 80 50 / 80 0 0 0 0 TROY 57 74 46 79 51 / 80 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ALL OF CENTRAL ALABAMA. && 19/16
Hazardous weather outlook, Apr 11, 4:55 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 455 PM CDT MON APR 11 2011 ALZ011>015-017>050-130000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 455 PM CDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH MUCH OF TONIGHT. THE HAZARDOUS THREATS WITH THESE STORMS INCLUDE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE EMBEDDED WITHIN THE LINE OF THUNDERSTORMS. THE IMPACTS LAST INTO THE EARLY EVENING ACROSS THE NORTHWEST...AND LAST UNTIL AROUND 1 AM OR LATER ACROSS THE SOUTHEAST. THESE STORMS WILL FORM ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE WEST TO EAST THROUGH TONIGHT. WINDY CONDITIONS ARE EXPECTED TONIGHT. SOUTH TO SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS OF 30 TO 35 MPH ARE ANTICIPATED AHEAD OF THE COLD FRONT. THESE WINDS ARE EXPECTED OUTSIDE THE THUNDERSTORM AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WINDY CONDITIONS ARE POSSIBLE BEHIND A STRONG COLD FRONT ON SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL CONTINUE TO BE NECESSARY TONIGHT DUE TO THE SEVERE WEATHER THREAT. 08/MNK
In the hours before
Special weather statement, Apr 11, 5:12 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT MON APR 11 2011
ALZ011>015-112300-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
512 PM CDT MON APR 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...WINSTON...
LAMAR...NORTHWESTERN WALKER AND NORTHERN FAYETTE COUNTIES UNTIL 600
PM CDT...
AT 507 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMILTON TO CALEDONIA...AND
MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
VERNON...
WINFIELD...
HALEYVILLE...
LYNN...
CARBON HILL...
&&
LAT...LON 3371 8826 3416 8801 3431 8726 3430 8711
3422 8710 3380 8734 3361 8827
TIME...MOT...LOC 2212Z 256DEG 50KT 3410 8795 3370 8816
GOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 3:52 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 20 hr |
| Apr 11, 5:12 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Winston | 48 min |
| Apr 11, 5:42 PM CDT | Tornado Warning | BMX | Fayette, Walker | 22 min |
| Apr 11, 6:08 PM CDT | Tornado Warning | BMX | Greene, Pickens, Tuscaloosa | 37 min |
| Apr 11, 6:13 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Jefferson, Pickens, Tuscaloosa | 47 min |
| Apr 11, 6:17 PM CDT | Special Weather Statement | BMX | Blount, Walker | 43 min |
| Apr 11, 6:38 PM CDT | Tornado Warning | BMX | Bibb, Tuscaloosa | 29 min |
| Apr 11, 6:43 PM CDT | Tornado Warning | BMX | Greene, Hale | 15 min |
| Apr 11, 6:43 PM CDT | Tornado Warning | BMX | Bibb, Hale, Tuscaloosa | 14 min |
| Apr 11, 6:48 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Dallas, Greene, Hale, Jefferson and 5 more | 57 min |
| Apr 11, 6:52 PM CDT | Tornado Warning | BMX | Blount | 38 min |
| Apr 11, 6:53 PM CDT | Tornado Warning | BMX | Jefferson, Tuscaloosa | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.